Common Vaping Health FAQs
Posted on 4 October 2018 by Matt Brown.
When users transition from smoking to vaping, some people can notice some side-effects. Many of these can be attributed to smoking cessation itself.
"I’m coughing a lot more now that I’m vaping?"
This is completely normal, many smokers will experience a cough when they first start vaping. In most cases this will just disappear as your body gets used to the change from smoking to vaping.
Here a few reasons why this can happen.
- Cough suppressants found in cigarettes
- Cigarettes contain anaesthetics which stop you from coughing when inhaling tobacco. When you stop smoking and switch to vaping sometimes a cough will show itself.
- As you get used to vaping and the time since your last cigarette increases, this should naturally stop.
- Your vaping technique
- Many vapers draw cigarette smoke through their mouths and straight into their lungs.
- But many smokers, on the other hand, draw vapour into their mouths and hold it there before inhaling into their lungs.
- Simply work this out yourself – you will quickly find the vaping technique that best suits your habit
- A high nicotine level in your vape
- A higher nicotine level in standard e-liquids (12mg and 18mg) can lead to a harsher vape, or ‘throat hit’, and this can present itself as a cough after you’ve inhaled.
- But most people use a high nicotine strength in order to successfully switch to e-cigarettes
- Using VIM Nicotine Salts PODS or Nic Salts e-liquid should stop this happening, due to the smoother vape you get from them. These should help prevent coughing even at higher strengths.
- Cillia re-growth
- When you smoke, you stop the tiny hair like projections that line your airway from working to move secretion from the lungs to the back of your throat.
- When you stop smoking this function gradually returns, so your lungs clear secretions more quickly, which can cause you to cough more.
"My gums are bleeding now I’m vaping, what’s wrong?"
When switching to vaping some people have the unfortunate side effect of bleeding gums. This can be confusing, as this may never have happened whilst smoking cigarettes
Smoking cigarettes is ‘vaso-constrictive’. This means it makes blood vessels, like the ones present in your gums, tighten up. It’s like they are being squeezed every time a cigarette is smoked. Any gum disease that is there due to smoking can be masked due to the effect of tobacco.
As soon as someone stops smoking, their gums can bleed if there is already gum disease present.
Smoking has been masking their problem. Stopping allows the true gum condition to be seen. Both scientific and anecdotal evidence suggests that smokers who stop or switch, experience an increase in gum bleeding.
The bleeding could be seen as a good thing, as it has alerted the user to the gum disease and it can be treated.
First step is to visit the dentist. If gum disease is left to develop it can lead to tooth loss in some cases.
"My throat feels dry and sore?"
A dry throat isn't uncommon, particularly when first starting to use e-cigs. This is usually a sign of dehydration.
Both Propylene Glycol (PG) and Vegetable Glycerine (VG), which are the main ingredients found in e-liquid, attract water, which helps make the clouds of vapour that you see when you exhale.
A minor side-effect of this can be dehydration and occasionally a sore or dry throat, which may also contribute to coughing.
Make sure you drink water more regularly throughout the day when you start to vape to stop this from happening
"I feel nauseous/ dizzy after I’ve been vaping."
When someone feels sick or a littledizzy after vaping for a while – it is 99% of the time caused by vaping too much or using too high a strength of e-liquid.
Taking in too much nicotine in a short period can make you feel a little sick either by vaping excessively or if the strength of nicotine is high.
It is easily solved, however. Stop vaping for half an hour, go outside for a breath of fresh air - this should stop the nausea.
In the future, put the vape down and pick it up for ‘vape breaks’ – don’t vape on it constantly.
If you use a high nicotine strength, you should also vape it more sparingly or consider stepping down a level.
"I am having an allergic reaction to my vape."
A ‘true’ allergy is a reaction triggered by the immune system and is actually very rare, because PG is found in so many different products we use every day, you’d be aware of a serious PG allergy well before taking your first vape. It's much more likely that if you do encounter any discomfort the issue is down to an intolerance.
"How would I know if I have a PG intolerance/ sensitivity?"
Around 1 in every 10 vapers may have a slight intolerance to PG. Symptoms may include:
- A sore throat which persists past the initial few weeks of vaping
- Sinus problems that didn’t exist before vaping
- Nausea that doesn’t go away easily
- Numbness of the face and tongue
- Breakout of hives
- Persistent headaches
- Tight chest
It’s important to note, however, that those new to vaping may also experience many of these symptoms due to tobacco cessation. This is because nicotine creates a chemical dependency, which means your body has developed a need for that level of nicotine to be maintained. If that need is not met, the body will start the process of withdrawal.
The easiest way to differentiate between intolerance to PG and tobacco cessation is to just stop vaping for a few days. If the symptoms disappear, it’s more than likely the user was experiencing a reaction to the PG in the e-liquid.